Convergence Radii for Eigenvalues of Tri-Diagonal Matrices



Consider a family of infinite tri-diagonal matrices of the form L + zB, where the matrix L is diagonal with entries L kk  = k 2, and the matrix B is off-diagonal, with nonzero entries B k,k+1 = B k+1,k  = k α , 0 ≤ α < 2. The spectrum of L + zB is discrete. For small |z| the nth eigenvalue E n (z), E n (0) = n 2, is a well-defined analytic function. Let R n be the convergence radius of its Taylor’s series about z = 0. It is proved that
$$R_n \leq C(\alpha) n^{2-\alpha}\quad \text{if}\enspace 0 \leq \alpha <11 /6$$

Mathematics Subject Classification (2000)

Primary 47B36 Secondary 47A10 


tri-diagonal matrix operator family eigenvalues 


  1. 1.
    Bender C.M., Wu T.T.: Anharmonic oscillator. Phys. Rev. 184(2), 1231–1260 (1969)CrossRefMathSciNetADSGoogle Scholar
  2. 2.
    Bender C.M., Berry M., Meisinger P.N., Savage V.M., Simsek M.: Complex WKB analysis of energy-level degeneracies of non-Hermitian Hamiltonians. J. Phys. A 34(6), L31–L36 (2001)MATHCrossRefMathSciNetADSGoogle Scholar
  3. 3.
    Delabaere E., Pham F.: Unfolding the quartic oscilator. Ann. Phys. 261, 180–218 (1997)MATHCrossRefMathSciNetADSGoogle Scholar
  4. 4.
    Djakov P., Mityagin B.: Trace formula and spectral Riemann surfaces for a class of tri-diagonal matrices. J. Approx. Theory 139, 293–326 (2006)MATHCrossRefMathSciNetGoogle Scholar
  5. 5.
    Eremenko A., Gabrielov A.: Analytic continuation of eigenvalues of a quartic oscillator. Comm. Math. Phys. 287(2), 431–457 (2009)MATHCrossRefMathSciNetADSGoogle Scholar
  6. 6.
    Eremenko, A., Gabrielov, A.: Irreducibility of some spectral determinants. arXiv:0904.1714Google Scholar
  7. 7.
    Gohberg, I.C., Krein, M.G.: Introduction to the theory of linear nonselfadjoint operators. In: Translations of Mathematical Monographs, vol. 18. AMS, Providence (1969)Google Scholar
  8. 8.
    Gohberg I., Goldberg S., Krupnik N.: Traces and Determinants of Linear Operators. Birkhäuser, Basel (2000)MATHGoogle Scholar
  9. 9.
    Harrell E., Simon B.: The mathematical theory of resonances whose widths are exponentially small. Duke Math. J. 47, 845–902 (1980)MATHCrossRefMathSciNetGoogle Scholar
  10. 10.
    Kato T.: Perturbation Theory for Linear Operators. Springer, Berlin (1980)MATHGoogle Scholar
  11. 11.
    Loeffel, J., Martin, A.: Propriétés analytiques des niveaux de loscillateur anharmonique et convergence des approximants de Pade, dans le livre: Cargese Lectures in Physics, vol. 5, pp. 415–429. Gordon and Breach, NY (1972)Google Scholar
  12. 12.
    Meixner J., Schäfke F.W.: Mathieusche Funktionen und Sphäroidfunktionen. Springer, Berlin (1954)Google Scholar
  13. 13.
    Meixner, J., Schäfke, F.W., Wolf, G.: Mathieu functions and spheroidal functions and their mathematical foundations. In: Lecture Notes in Mathematics, vol. 837. Springer, Berlin (1980)Google Scholar
  14. 14.
    Simon B.: Coupling constant analyticity for the anharmonic oscillator. Ann. Phys. 58, 76–136 (1970)CrossRefADSGoogle Scholar
  15. 15.
    Simon, B.: Trace ideals and their applications. In: London Mathematical Society Lecture Notes, vol. 35. Cambridge University Press, Cambridge (1979)Google Scholar
  16. 16.
    Turbiner A., Ushveridze A.: Spectral singularities and the quasi-axactly solvable problems. Phys. Lett. A 126, 181–183 (1987)CrossRefMathSciNetADSGoogle Scholar
  17. 17.
    Turbiner A., Ushveridze A.: Anharmonic oscillator: construction the string coupling expansions. J. Math Phys. 29(9), 2053–2063 (1988)MATHCrossRefMathSciNetADSGoogle Scholar
  18. 18.
    Volkmer H.: Quadratic growth of convergence radii for eigenvalues of two-parameter Sturm–Liouville equations. J. Differ. Equ. 128, 327–345 (1996)MATHCrossRefMathSciNetGoogle Scholar
  19. 19.
    Volkmer H.: On Riemann surfaces of analytic eigenvalue functions. Complex Var. Theory Appl. 49, 169–182 (2004)MATHMathSciNetGoogle Scholar

Copyright information

© Springer 2009

Authors and Affiliations

  1. 1.Department of MathematicsThe Ohio State UniversityColumbusUSA
  2. 2.Sabanci UniversityTuzlaTurkey

Personalised recommendations